High Wind, Big Stone
- When
- April 30, 12:55 PM CST to 1:55 PM CST
- Where
- Big Stone forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A deep area of low pressure east of the region and a strong high pressure building into the region from the north produced high winds across west central Minnesota. A peak wind gust of 58 mph was observed 3 miles west of Odessa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A deep area of low pressure east of the region and a strong high pressure building into the region from the north produced high winds across west central Minnesota. A peak wind gust of 58 mph was observed 3 miles west of Odessa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:41 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1241 PM CDT Sun Apr 30 2023 .UPDATE... Issued at 1239 PM CDT Sun Apr 30 2023 See below for an updated aviation discussion. UPDATE Issued at 1019 AM CDT Sun Apr 30 2023 Northerly wind gusts of 45 to 55 mph have already been observed this morning across the far eastern CWA, and deeper mixing into the afternoon will keep conditions windy through the day. The Wind Advisory remains in effect until 8pm. UPDATE Issued at 624 AM CDT Sun Apr 30 2023 See updated aviation discussion below. && .SHORT TERM...(Today through Monday Afternoon) Issued at 249 AM CDT Sun Apr 30 2023 Lingering clouds will exit southeast this morning, but linger east, closer to the stacked sfc to 500mb low near Lake Michigan. This will keep north to northwest flow at 500mb through the period, as the low shifts to the southeastern Ontario and northern NY Tuesday afternoon. High pressure at the surface will be set up across central Canada to start the day today, with a ridge extending across the western Dakotas and NE. We'll still have that tight pressure gradient over eastern SD and western MN with mixing to around 750mb(closer to 800mb near the James River) this afternoon where it will tap into slightly stronger winds. Wind gusts of 30 to near 45 mph still look likely over eastern SD, with the strongest winds across the Sisseton Hills and east. Have gone ahead with a low end Wind Advisory across our eastern 1-2 tiers of counties. Fire weather wise, the driest air and driest fuels (grasses) will be west of the Missouri River where relative humidity values will fall into the 20 to 25 percent range. This will contrast with the 35 to 45 percent range east. The surface high will continue to sink south with the ridge spreading across much of the rest of the area. With that will be slightly less wind but lower relative humidity values of 20 to 35 percent. Wind gusts of 30 to near 40 mph could still be possible over our eastern forecast area. .LONG TERM...(Monday Evening through Saturday) Issued at 249 AM CDT Sun Apr 30 2023 The main forecast challenge in the extended is precipitation chances toward the end of the period. The region will be situated between a large upper trough over the eastern half of the country and a ridge over the Rockies to start the period. The ridge will gradually work its way eastward to over the central part of the country by the middle of the week, before getting pushed east later in the week as shortwave energy swings across the Northern Plains Friday and Saturday. At the surface, high pressure will be the dominant feature over the region Monday night through early Wednesday, with the region then becoming situated between the exiting high and low pressure to the west. This will allow for decent warm air advection to develop Wednesday and Thursday. Will then see increasing chances for precipitation Thursday night through Saturday as the low pressure system to the west slowly works its way across the central part of the country. At this time, it looks to be more of a scattered shower type pattern, but cannot rule a few thunderstorms Friday afternoon and again Saturday afternoon as some weak instability develops. High temperatures will be in the 50s and 60s Tuesday, in the 70s to lower 80s Wednesday and Thursday, and in the 60s to lower 70s Friday and Saturday. Overnight lows will be in the upper 20s to lower 30s Monday night, in the 30s to lower 40s Tuesday night, and in the 40s Wednesday night, Thursday night and Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1239 PM CDT Sun Apr 30 2023 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the period. Strong northwesterly winds with gusts of 30 to 55 mph will persist across the area, strongest across eastern South Dakota. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...Wind Advisory until 8 PM CDT this evening for SDZ008-020>023. MN...Wind Advisory until 8 PM CDT this evening for MNZ039-046. && UPDATE...Lueck SHORT TERM...KF LONG TERM...Parkin AVIATION...Lueck
Hazardous Weather Outlook National Weather Service Aberdeen SD 327 AM CDT Sun Apr 30 2023 MNZ039-046-SDZ008-021-023-010830- Traverse-Big Stone-Roberts-Grant-Deuel- 327 AM CDT Sun Apr 30 2023 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Winds out of the north 25 to 30 mph will gust 35 to around 45 mph today. The combination of dry grasses and gusty winds will result in grassland fire danger rating values will be in the very high category today with dangerous burning conditions. Outdoor burning is not recommended as fires could spread rapidly. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Grassland fire danger rating values will be in the very high category again Monday due to the dry and very low moisture content of grasses, and other dry organic material on the ground. Outdoor burning is not recommended as fires could spread rapidly. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ004>007-009>011-016>020-022-036-037-051-010830- Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Potter-Faulk- Spink-Clark-Codington-Hamlin-Hyde-Hand-Buffalo- 327 AM CDT Sun Apr 30 2023 This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. The combination of dry grasses and gusty winds will result in grassland fire danger rating values will be in the very high category today with dangerous burning conditions. Outdoor burning is not recommended as fires could spread rapidly. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Grassland fire danger rating values will be in the very high category again Monday due to the dry and very low moisture content of grasses, and other dry organic material on the ground. Outdoor burning is not recommended as fires could spread rapidly. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>035-045-048-010830- Corson-Dewey-Stanley-Sully-Hughes-Jones-Lyman- 327 AM CDT Sun Apr 30 2023 /227 AM MDT Sun Apr 30 2023/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1207 PM CDT SUN APR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM NON-TSTM WND GST 4 ENE POINSETT COLONY 44.66N 96.82W
04/30/2023 M58 MPH DEUEL SD MESONET
MESONET STATION 47 BRANDT (SDDOT).
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1240 PM CDT SUN APR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM NON-TSTM WND GST 3 SW BIG STONE CITY 45.27N 96.51W
04/30/2023 M59 MPH GRANT SD MESONET
MESONET STATION 292 7NE MILBANK (SDDOT).
&&
RLThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093509.